Hail, Cole
- When
- May 23, 9:54 AM CST
- Where
- Cole County, 0.53 mi SW of St Martin
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.595, -92.337
A strong storm system was approaching the region. Numerous storms developed ahead of the system during the late morning and afternoon hours on May 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong storm system was approaching the region. Numerous storms developed ahead of the system during the late morning and afternoon hours on May 23rd. There were numerous reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 23, 6:00 AM CST, 3 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CDT MON MAY 23 2011 .DISCUSSION... /359 AM CDT MON MAY 23 2011/ LAST NIGHT/S ACTIVITY HAS MOVED OUT OF AREA AS OF 08Z. HOWEVER...MAIN FORECAST ISSUE CONTINUES TO BE THE POTENTIAL FOR SEVERE WEATHER AND SIGNIFICANT RAINFALL THROUGH WEDNESDAY. WILL START OFF DRY THIS MORNING AS ATMOSPHERE RECOVERS FROM LAST NIGHTS ACTIVITY. BUT WITH SYSTEM JUST TO OUR NORTHWEST AND ANOTHER DECENT SHORTWAVE EXPECTED TO SLIDE ACROSS SOUTHERN MO TODAY...SHOWERS AND THUNDERSTORMS TO REFIRE...ESPECIALLY ALONG AND SOUTH OF I-70. TEMPS TO RISE INTO THE LOW 80S AND DEWPTS IN THE 60S...SO WILL SEE CAPES IN EXCESS OF 1500 J/KG...DECENT MID LEVEL LAPSE RATES AND PESKY SHORTWAVE...WITH ANOTHER ROUND OF SEVERE WEATHER POSSIBLE BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. BY TONIGHT...FRONTAL BOUNDARY ASSOCIATED WITH SYSTEM TO SLIDE INTO FORECAST AREA AND EVENTUALLY STALL OUT OVERHEAD. THIS EAST-WEST ORIENTED BOUNDARY WILL BE THE FOCUSING MECHANISM FOR SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR SEVERE WEATHER EACH DAY AS WELL AS THE THREAT FOR HEAVY RAINFALL. TONIGHT ONGOING ACTIVITY WILL CONGEAL INTO A COMPLEX THAT WILL SLIDE ALONG FRONTAL BOUNDARY...WITH BEST CHANCES OF HEAVY RAIN ACROSS THE OZARKS. FOR NOW WILL JUST UPDATE ESF PRODUCT...STILL NOT CONFIDENT ABOUT ISSUING A FLASH FLOOD WATCH AT THIS TIME. WILL START THE CYCLE ALL OVER AGAIN ON TUESDAY AS ATMOSPHERE RECOVERS FROM PREVIOUS NIGHT/S ACTIVITY...WITH ANOTHER ROUND FIRING UP BY THE AFTERNOON HOURS AND CONTINUES OVERNIGHT. BY WEDNESDAY...MAIN SYSTEM FINALLY PICKS UP SPEED AND BEGINS TO MOVE THROUGH WITH LAST ROUND OF SIGNIFICANT ACTIVITY FOR WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...WILL STILL SEE SOME LINGERING STORMS ON THURSDAY ON BACKSIDE OF SYSTEM...BEFORE TAPERING OFF BY THURSDAY EVENING. THROUGH THE PERIOD...WILL SEE HIGH TEMPS SLOWLY LOWER EACH DAY WITH HIGHS IN THE MID 60S TO LOW 70S BY THURSDAY. BEYOND THAT NO MAJOR CHANGES TO THE EXTENDED. BYRD && .AVIATION... /700 AM CDT MON MAY 23 2011/ WE MAY SEE A FEW ISOLD TO WIDELY SCT TSRA MOVE DOWN THE I-70 CORRIDOR LATER THIS MORNING...BUT SHOULD SEE COVERAGE INCREASE DRAMATICALLY HEADING INTO THE AFTERNOON AS ALL OF THE PIECES TO THE PUZZLE COME TOGETHER OVER THIS AREA...WITH SFC FRONT SETTLING IN...HEATING OF THE DAY...AND UPPER LEVEL DISTURBANCES ROLLING THRU. DECIDED ON LEAVING TEMPO GROUPS OUT FOR NOW AS LEFTOVER REMNANTS OF THE LO LEVEL JET STORMS STAGGER INTO THE THE AREA WILL BE HARD TO PRECISELY PIN DOWN AND NOT SURE TO WHAT EXTENT COVERAGE WILL BE OVER THE I-70 CORRIDOR AND IF IT WILL BE ENOUGH TO JUSTIFY TEMPO GROUPS AND WHEN. WILL MONITOR THIS CLOSELY AND LIKELY HIT THE TEMPO GROUPS WHEN WE GET CLOSER TO LATE MORNING MIDDAY AND HOPEFULLY GET A BETTER HANDLE ON TIMING. KUIN SHOULD LARGELY MISS OUT ON THE PCPN CHCS. SPECIFICS FOR KSTL...WILL FOREGO TEMPO GROUPS FOR NOW UNTIL WE GET A MORE FIRM TIMING FOR PCPN FOR THE AIRPORT. OTHERWISE COULD LOOSELY JUSTIFY ABOUT 12 HOURS WORTH FOR THIS AFTERNOON AND EVENING WHEN WE FEEL THE BEST COVERAGE WILL BE. OTHERWISE...LOOK FOR LLWS TO CONVERT INTO GUSTY SW SFC WNDS LATER THIS MORNING. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 422 AM CDT MON MAY 23 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 422 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION. THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 8 W RHINELAND 38.72N 91.67W
05/22/2011 M5.50 INCH CALLAWAY MO TRAINED SPOTTER
ON HWY 94 ALONG THE CALLAWAY AND MONTGOMERY COUNTY LINE
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM HEAVY RAIN HERMANN 38.70N 91.44W
05/23/2011 M3.04 INCH GASCONADE MO CO-OP OBSERVER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM HEAVY RAIN 1 N WARRENTON 38.84N 91.14W
05/23/2011 M3.25 INCH WARREN MO CO-OP OBSERVER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
839 AM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG CENTRALIA 39.21N 92.13W
05/22/2011 BOONE MO CO-OP OBSERVER
6 INCH TREE LIMBS DOWN IN TOWN...TIME ESTIMATED FROM
RADAR
&&
MILLERThe St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 15:53 UTC.
22 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm winds blew down some large tree limbs and tin off of a few roofs.
Thunderstorm winds blew down several trees and power lines around town. One tree fell onto an unoccupied car causing moderate damage.
Thunderstorm winds uprooted several trees. One tree was two feet in diameter.
Thunderstorm winds blew down a tree onto Highway 100 just east of Hermann.
Thunderstorm winds blew off a few shingles on several houses in town.
Thunderstorm winds blew down several power lines in town.
Thunderstorm winds blew down numerous tree limbs and several large trees. Also, a lumber company lost part of its roof.
Thunderstorm winds blew part of the roof off of a mobile home.
Thunderstorm winds blew down several large trees. A couple of the trees that were snapped were a foot in diameter.
Thunderstorm winds blew down several large trees at Meadowbrook Country Club.
Thunderstorm winds blew some shingles off of a couple of roofs. Also, a garage door was pushed in by the thunderstorm winds.
Thunderstorm winds blew down several large tree limbs and trees. One lane of southbound Highway 141 was blocked by the fallen limbs and trees.
Thunderstorm winds blew down several large tree limbs.
Thunderstorm winds blew down several large trees and tree limbs.
Thunderstorm winds blew down a 30 inch diameter tree blocking the intersection of Normandy Avenue and Hillsdale Drive.
Thunderstorm winds blew down numerous trees, tree limbs and power lines. One twenty inch diameter tree and blocked traffic at Arsenal Street and Brannon Avenue.
Thunderstorm winds blew down a large tree at the intersection of Highway 367 and Parker Road.
Thunderstorm wind blew down a large tree onto State Highway M southwest of Marquand.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321318, 321771, 321772, 321776, 321778, 321780, 321779, 321781, 321783, 321784, 321789, 321786, 321787, 321790, 321813, 321791, 321792, 321804, 321793, 321794, 321795, 321797, 321800, 321821, 321823.